Texas, 2015

Hail and Damaging Wind in Texas, May 3, 2015

May 3, 2015 · NWS LUB · 3 events in 2 counties and zones

Scattered high-based thunderstorms moved northeast across portions of the South Plains this evening. In addition to producing heavy rainfall and minor flooding, two of these storms intensified to severe levels near Levelland and Littlefield.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Scattered high-based thunderstorms moved northeast across portions of the South Plains this evening. In addition to producing heavy rainfall and minor flooding, two of these storms intensified to severe levels near Levelland and Littlefield.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 3, 5:38 PM CST, 1 hour 22 minutes earlier.

Area forecast discussion, May 3, 5:38 PM CST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
638 PM CDT SUN MAY 3 2015

.AVIATION...
SCATTERED TSRA FROM NEAR PVW SW TO HOBBS MVG NE WILL LIKELY
IMPACT PVW AND LBB THIS EVENING WITH TEMPO GUSTY WINDS AND BRIEF
VIS REDUCTIONS BEFORE DISSIPATING NEAR/AFTER MIDNIGHT - WELL
SHORT OF CDS.

MVFR CIGS ARE THEN LIKELY TO DEVELOP AT ALL SITES BEFORE DAYBREAK
MON ON VERY MOIST SE WINDS. THESE CIGS SHOULD SCATTER OUT BY
MIDDAY AT WHICH POINT ADDITIONAL TSRA ARE LIKELY TO DEVELOP WITH
THE BEST CHANCES ONCE AGAIN FAVORING LBB AND PVW MAINLY AFTER
21Z.

&&

.PREV DISCUSSION... /ISSUED 348 PM CDT SUN MAY 3 2015/

SHORT TERM...
THE BENIGN WX PATTERN WE HAVE BEEN EXPERIENCING OF LATE WILL
GRADUALLY TAKE A TURN FOR THE WORSE /OR BETTER DEPENDING ON YOUR
PERSPECTIVE/....AS THE UA RIDGE THAT PROVIDED THE REGION WITH WARM
AND DRY CONDITIONS WILL CONTINUE TO SHIFT EAST AWAY FROM THE AREA
TODAY. AS SUCH...FLOW ALOFT WILL GRADUALLY BACK TO THE SOUTHWEST
THROUGH THE SHORT TERM PERIOD AND THUS A MORE UNSETTLED WX PATTERN
WILL COMMENCE TO TAKE SHAPE...WHICH HAS BEGUN LATE THIS AFTN.

SCATTERED MID-UPPER LEVEL CLOUDINESS HAS NOT TEMPERED THE WARMTH
WITH HIGHS IN THE 80S PREVAILED LATE THIS AFTN...WITH SLIGHTLY
BREEZY 10-20 MPH S-SW WIND SPEEDS. ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS DEVELOPED ACROSS THE HIGHER TERRAIN OF ERN NM ALONG A
SFC TROUGH/DIFFUSED DRYLINE EARLIER THIS AFTN...COURTESY OF
TOPOGRAPHIC EFFECTS AND MORE IMPORTANTLY THE PRESENCE OF A WEAK
EMBEDDED UA SHORTWAVE. DEWPOINTS HAVE DROPPED INTO THE 30S AND 40S
ACROSS THE WRN SOUTH PLAINS PER 20Z METARS /VERSUS 40S AND 50S
EARLIER THIS MORNING/...WHICH SUGGESTS THAT THE DIFFUSED DRYLINE HAS
COMMENCED TO SHIFT EWRD TO ACROSS THE WRN ZONES. AS SUCH...THE
ISOLATED THUNDERSTORM ACTIVITY HAS SHIFTED TO ACROSS THE FAR WESTERN
AND NORTHWESTERN SOUTH PLAINS. THIS IS ROUND ONE OF PRECIP ACTIVITY.
A DRY SUB-CLOUD LAYER HINTS AT THIS PRECIP ACTIVITY BEING HIGH-BASED
SO THE THREAT OF THIS ACTIVITY BECOMING EFFICIENT RAINMAKERS IS
LOW...THOUGH MUCAPE OF 300-600 J/KG...STEEPENED LAPSE RATES /AND
RATHER WEAK SHEAR/ DOES SUPPORT THE POTENTIAL FOR STRONG TO POSSIBLY
SEVERE GUSTS AND PERHAPS SMALL HAIL. MODEL SOLUTIONS CONFINE THE
MAJORITY OF THE ACTIVITY THIS AFTN-EVENING TO LOCALES ON THE
CAPROCK...BECAUSE THE FARTHER EAST YOU GO...THE BETTER THE CIN AND
THE MORE HARD-PRESSED STORMS CAN BE MAINTAINED/DEVELOP.

TONIGHT...THE DRYLINE WILL RETREAT TO ERN NM AND THE S-SE UPSLOPE
SFC FLOW WILL FILTER IN BETTER LOW LEVEL MOISTURE /PWATS INCREASING
TO 0.80-1.00 INCH/...AND THUS THE POTENTIAL FOR THE DEVELOPMENT OF A
STRATUS DECK /AND MAYBE LIGHT FOG/. FURTHERMORE...THIS UPTICK IN
MOISTURE COUPLED WITH LINGERING INSTABILITY AND A 20-30 KT NOCTURNAL
LLJ COULD AID IN PROLONGING SHOWERY ACTIVITY /MAINLY ACROSS THE
CAPROCK/ AFTER MIDNIGHT. THE CLOUD COVER AND INCREASED MOISTURE WILL
RESULT IN MILD OVERNIGHT TEMPS WITH LOWER 50S ACROSS THE SW TX
PANHANDLE TO THE LOWER 60S ELSEWHERE EXPECTED.

ROUND TWO OF STORMS WILL TAKE PLACE MONDAY LATE MORNING-AFTN...AS A
PACIFIC UA DISTURBANCE APPROXIMATELY 600 MILES WEST OF KLAX LATE
THIS AFTN...TRANSLATES TO ACROSS SWRN AZ LATE MONDAY AFTN AND
PROMOTE 500 MB AND SFC HEIGHT FALLS...WHICH WILL LEAD TO THE DRYLINE
REMAINING WEST OF THE CWA AND THUS IMPROVING LOW LEVEL MOISTURE
/PWATS INCREASING TO 0.90-1.10 INCHES/. AHEAD OF THE MAIN UA
LOW...MODEL SOLUTIONS EXHIBITED A LEAD SHORTWAVE MOVING IN FROM THE
SOUTHWEST LATE MONDAY MORNING/AFTN...SO IT IS NO SURPRISE TO SEE
BEST QPF SIGNALS INITIALIZING ACROSS THE SWRN AND WRN ZONES DURING
THE SAID TIME PERIOD. WITH THE AMOUNT OF AVAILABLE
MOISTURE...MODERATE RAINFALL WILL BE POSSIBLE AS HINTED AT BY THE
WEATHER PREDICTION CENTER...HOWEVER THAT IS NOT THE ONLY THREAT WE
NEED TO BE CONCERNED ABOUT. ALTHOUGH HIGH TEMPS ON MONDAY WILL BE
COOLER THAN RECENT DAYS /70S/ GIVEN INCREASED CLOUD COVER AND
RAINFALL POTENTIAL...TEMPS WILL BE COOLER ALOFT AND STEEPENED LAPSE
RATES WILL BECOME REALIZED. COUPLE THIS WITH VEERING WIND
PROFILES...NEGLIGIBLE CIN AND 30-40 KTS OF 0-6 KM BULK SHEAR
/ESPECIALLY ACROSS THE FAR WRN AND SWRN ZONES/ COULD LEAD TO A FEW
STORMS BECOMING STRONG TO SEVERE WITH HAIL AND GUSTY WINDS BEING THE
PRIMARY THREATS. PRECIP WILL GRADUALLY EXPAND NORTH AND EAST INTO
MONDAY EVENING...WHICH WILL BE DISCUSSED IN MORE DETAIL IN THE LONG
TERM DISCUSSION BELOW. /29

LONG TERM...
A HEAVY RAIN THREAT EARLY IN THE WEEK IS STILL ON TARGET WITH AN
IMPULSE PASSING MONDAY EVENING IN ADVANCE OF A MORE NOTABLE UPPER
TROUGH SWINGING BY JUST TO OUR WEST/NORTHWEST TUESDAY. MOISTURE
WILL MAXIMIZE DURING THIS PERIOD TO AROUND 1.0-1.4 INCHES OF
PRECIPITABLE WATER...ROUGHLY DOUBLE AVERAGE. LACK OF SURFACE
BOUNDARY MONDAY NIGHT PRECLUDES US HAVING CONFIDENCE FOR A FLASH
FLOOD WATCH AT THIS TIME...THOUGH NOTED THAT THE WRF/NAM REMAINS
CONSISTENT WITH A HEAVY RAIN MAXIMUM YET AGAIN FROM THE SOUTHWEST
PANHANDLE INTO THE CENTRAL PANHANDLE. OTHER SOLUTIONS ARE LESS
CONSISTENT THOUGH INDICATE RAIN MAXIMUMS FURTHER SOUTH IN VARIOUS
PARTS OF OUR AREA. TUESDAY ASSUMING ACTIVITY CLEARS EARLY IN THE
DAY WILL LEAVE PLENTY OF OPPORTUNITY FOR SURFACE HEATING OVER
PARTS OF THE AREA...WRF/NAM SHOWS AROUND 2000 JOULES PER KILOGRAM
OF SURFACE BASED CAPE OVER WESTERN ZONES...WHILE BULK SHEAR
INCREASES TO THE RIGHT AND IN ADVANCE OF A MID LEVEL WIND MAX
SWINGING INTO WEST TEXAS. THIS SYSTEM TUESDAY ALSO MAY TIGHTEN
SURFACE GRADIENT ENOUGH TO PULL DRYLINE BACK AGAINST THE STATE
LINE AND COULD LEAD TO FAIRLY INTENSE THUNDERSTORMS...AGAIN
ASSUMING WE SEE ENOUGH SURFACE WARMING. ANOTHER POSSIBILITY
HOWEVER COULD BE THAT WITH A WEAKLY CAPPED ENVIRONMENT...SHOWERS
AND THUNDERSTORMS COULD MORE OR LESS CONTINUE THROUGH TUESDAY
MORNING AND VASTLY UPEND THE ABILITY TO GENERATE MUCH CAPE THOUGH
SHEAR WILL OBVIOUSLY BE GOOD AND LIFTED CONDENSATION LEVELS ALSO
FAIRLY LOW. SO...WE STILL FEEL THERE IS A VALID THREAT FOR SEVERE
STORMS DEVELOPING DURING THIS TIME AS WELL. AND TUESDAY COULD BE A
MORE VALID FLASH FLOOD RISK.

PLENTY GOING ON THROUGH TUESDAY...PRECIPITATION SHIELD SHOULD BE
MOVING NORTHEAST TUESDAY NIGHT AND MIGHT BE FOLLOWED BY FAIRLY
DEEP DRYING ACROSS NORTHWEST ZONES ANYWAY HEADING INTO WEDNESDAY
AS ANTICYLONIC CURVATURE BRIEFLY FOLLOWS. UPPER FLOW ALREADY WILL
BEGIN TO BACK BY LATE WEDNESDAY HOWEVER...AND WE STILL DONT THINK
MOISTURE WILL BE TOTALLY SCOURED OUT SO ARE RETAINING LOW CHANCES
MAINLY EAST. BY THURSDAY AND BEYOND UPPER FLOW SHOULD BE
RECOVERING AS NEXT UPPER TROUGH TAKES SHAPE IN THE SOUTHWEST. WE
HAVE RETAINED MODEST THUNDER CHANCES INTO AND THROUGH THE NEXT
WEEKEND. RMCQUEEN

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

93
Hazardous weather outlook, May 3, 10:19 AM CST, 8 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1119 AM CDT SUN MAY 3 2015

TXZ021>044-041630-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1119 AM CDT SUN MAY 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE SOUTHWEST
TEXAS PANHANDLE AND WESTERN SOUTH PLAINS LATE THIS AFTERNOON AND
SPREAD TO NEAR THE I-27/US-87 CORRIDOR THIS EVENING BEFORE
DIMINISHING. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED...THE STRONGEST STORMS COULD GENERATE WIND GUSTS TO
AROUND 60 MPH AND QUARTER SIZE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE WESTERN SOUTH
PLAINS MONDAY AFTERNOON. SOME OF THESE STORMS MAY BE STRONG TO
SEVERE WITH LARGE HAIL AND DAMAGING WIND GUSTS...MAINLY TO THE
WEST OF HIGHWAY 84. THE SEVERE WEATHER THREAT MAY EXPAND FARTHER
NORTH AND EAST MONDAY NIGHT ALONG WITH THE POTENTIAL FOR HEAVY
RAINFALL AND LOCALIZED FLOODING. THE POTENTIAL FOR SEVERE
THUNDERSTORMS AND HEAVY RAIN WILL LIKELY CONTINUE FOR SOME AREAS
TUESDAY.

SEVERE THUNDERSTORM ACTIVITY IS POSSIBLE WEDNESDAY THROUGH
SATURDAY...MAINLY ACROSS CENTRAL AND EASTERN PORTIONS OF THE
OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...
SPOTTER INFORMATION IS NOT ANTICIPATED TODAY.

In the hours before

Special weather statement, May 3, 3:39 PM CST, 3 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
439 PM CDT SUN MAY 3 2015

TXZ021-032215-
PARMER TX-
439 PM CDT SUN MAY 3 2015

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PARMER COUNTY UNTIL 515
PM CDT...

AT 438 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR FRIONA TO 6 MILES EAST
OF OKLAHOMA LANE...AND MOVING NORTH AT 40 MPH.

NICKEL SIZE HAIL...WIND GUSTS UP TO 50 MPH...AND OCCASIONAL CLOUD TO
GROUND LIGHTNING WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
FRIONA AND BLACK.

LAT...LON 3472 10253 3447 10258 3434 10273 3432 10287
      3468 10283 3475 10279 3475 10253
TIME...MOT...LOC 2138Z 202DEG 42KT 3466 10280 3441 10277

JORDAN
Special weather statement, May 3, 6:34 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
734 PM CDT SUN MAY 3 2015

TXZ028-040100-
LAMB TX-
734 PM CDT SUN MAY 3 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAMB COUNTY UNTIL
800 PM CDT...

AT 734 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LITTLEFIELD...MOVING NORTHEAST AT 20 MPH.

PEA SIZE HAIL...WIND GUSTS UP TO 50 MPH...AND FREQUENT CLOUD TO
GROUND LIGHTNING WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
LITTLEFIELD...SPADE AND FIELDTON.

LAT...LON 3383 10247 3391 10251 3416 10222 3383 10211
TIME...MOT...LOC 0034Z 224DEG 18KT 3389 10242

JORDAN

The radar

The Lubbock radar (KLBB), 56 km away, was scanning. The volume nearest the first event began at 01:01 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Hockley

When
May 3, 7:00 PM CST to 7:10 PM CST
Where
Hockley County, 1.79 mi W of Levelland Muni Arpt to 1.67 mi NE of Levelland
Measured
1.25 in hail
Property damage
$15,000
Reported by
Public
Coordinates
33.547, -102.401

Broadcast media relayed photos of hail ranging from quarter to half dollar size in and around Levelland. Minor body damage was noted to some vehicles.

Thunderstorm Wind, Hockley

When
May 3, 7:00 PM CST
Where
Hockley County, 0.58 mi E of Levelland
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
33.580, -102.360

The Levelland fire department estimated wind gusts to 70 mph. A few power lines were downed in the area.

Hail, Lamb

When
May 3, 7:01 PM CST
Where
Lamb County, 2.37 mi SSE of Littlefield
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.890, -102.300

The Littlefield sheriff's office reported hail up to quarter size southeast of town. No damage was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 566384, 566386, 566385.